Hail, Aroostook
- When
- July 29, 1:35 PM EST
- Where
- Aroostook County, 0.47 mi W of Dickey
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.120, -69.090
with an isolated severe thunderstorm producing large hail. 0 inches per hour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Thunderstorms developed across northwest Aroostook county during the afternoon of the 29th in advance of a slow moving cold front...with an isolated severe thunderstorm producing large hail. Training thunderstorms then developed later in the afternoon and evening...with rainfall rates of 1.0 to 2.0 inches per hour. Localized rainfall totals for the event reached 3.5 to 4.5 inches. Flash flooding was reported...with water covering several roads in the North Maine Woods.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 29, 3:15 AM EST, 10 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 415 AM EDT WED JUL 29 2009 .SYNOPSIS... A WEAK FRONTAL SYSTEM WILL APPROACH FROM THE WEST TODAY. LOW PRESSURE DEVELOPING ALONG THIS FRONT WILL CROSS THE REGION LATE TONIGHT INTO THURSDAY. HIGH PRESSURE WILL BRIEFLY BUILD ACROSS THE REGION THURSDAY NIGHT AND EARLY FRIDAY BEFORE ANOTHER LOW TRACKS TOWARD THE REGION FRIDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... CURRENT SURFACE ANALYSIS SHOWS WARM FRONT LIFTING NORTHEAST ACROSS EASTERN QUEBEC. A FEW SHOWERS AND TSTMS HAVE TRACKED EAST INTO NORTHERN MOST MAINE AS OF EARLY THIS MORNING...THEREFORE WILL NEED TO CARRY AN ISOLD POP FOR SHOWER/TSTM THROUGH EARLY THIS MORNING. EXPECT ANOTHER CHANCE FOR SHOWERS AND TSTMS THIS AFTERNOON IN ADVANCE OF A WEAK FRONTAL BOUNDARY APPROACHING FROM THE WEST. GFS CONTINUES TO BE THE MOST UNSTABLE INDICATING SB CAPES ACROSS NORTHERN AREAS 1000-1500J THIS AFTERNOON. SREF ALSO INDICATES THE POTENTIAL FOR CAPES IN EXCESS OF 1000J ACROSS NORTHWEST MAINE DURING THIS AFTN. THEREFORE HAVE MENTIONED SCT TSTMS THESE AREAS FOR THIS AFTERNOON. NOT EXPECTING ANY WIDESPREAD SVR BUT COULDNT RULE OUT SOME GUSTY WINDS IN ANY ORGANIZED STORMS THAT DEVELOP. THE CHALLENGE TONIGHT WILL BE WITH REGARD TO HVY RAIN POTENTIAL WITH LOW PRESSURE MOVING NORTHEAST ALONG APPROACHING FRONTAL BOUNDARY. NAM CONTINUES TO BE FARTHEST NORTH WITH THE TRACK OF THE LOW AND HEAVIER AXIS OF QPF. GFS ON THE OTHERHAND IS FARTHER SOUTH AND KEEPS THE HEAVIEST QPF ACROSS CTRL AND DOWNEAST AREAS. GEM KIND OF IN BETWEEN THE TWO. PW/S ARE RUNNING 1.5 TO 2.0 INCHES SO THE POTENTIAL FOR HEAVY RAIN IS THERE. HOWEVER WITH MUCH UNCERTAINTY REGARDING WHERE THE HEAVIEST AXIS OF QPF WILL SET UP NOT ENOUGH CONFIDENCE FOR ANY FLOOD WATCHES QUITE YET. WILL HAVE TO MONITOR LATEST MDL TRENDS TODAY SINCE SYSTEM WILL ULTIMATELY HAVE A LOT OF MOISTURE WITH IT AND THE POTENTIAL FOR HEAVY RAIN IS THERE. PLAN ON REFERENCING THE POTENTIAL FOR SOME HEAVY RAIN ACROSS THE CWA LATER TONIGHT AND INTO THURSDAY IN HWO PRODUCT. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... UNUSUALLY STRONG POLAR VORTEX FOR THIS TIME OF YEAR CNTRD OVR SRN HUDSON BAY AND IT CONTS TO SPIN DISTURBANCE AFTER DISTURBANCE FROM ITS MEAN TROF POSN ACROSS THE GRT LAKES AND OH VLY NEWRD ACROSS THE NERN US AND OUR REGION... THE LATEST OF THESE SYSTEMS WILL BE CROSSING THE AREA ERLY THU PER THE LATEST 00Z MODEL SUITE GUIDANCE AND APPEARS THIS SYSTEM WILL BE EXITING THE AREA BY THU AFTN. NOT MUCH OF A BREAK XPCTD AS THE NXT SYSTEM IS FCST TO BE TAKING SHAPE ACROSS THE GRT LAKES BY THU AFTN AND THIS SYSTEM IS PROGGED TO APPROACH OUR AREA LATER FRI... WILL CARRY HGHST POPS ERLY THU W/ POPS DCRSG ACROSS THE FA INTO THU AFTN AND DIMINISHING TO NIL BY LATE THU EVE. WILL RAMP POPS BACK UP LATER FRI W/ THE APPROACH OF THE NXT SYSTEM... && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... MORE OF THE SAME AS PTRN SHOWS LITTLE SIGN OF CHANGING MUCH OVR THE NXT WEEK OR SO... UPPER CLOSED LOW PROGGED TO REMAIN CNTRD OVR SRN/SWRN HUDSON BAY W/ ONE DISTURBANCE AFTER ANOTHER PROGGED TO SWING ENEWRD ACROSS THE NERN US... THE LATEST OF THESE WILL CROSS OUR AREA FRI NGT AND MOVE E OF THE REGION SAT AM. A WEAK SHORT WAVE RDG WILL TEMPORARILY BUILD OVR THE AREA LATER SAT INTO SUN...PROVIDING ANOTHER SHORT BREAK BEFORE THE NXT SYSTEM SPINS NEWRD TOWARD THE REGION LATE SUN AND SUN NGT. THIS SYSTEM CURRENTLY PROGGED TO CROSS THE AREA LATER SUN NGT INTO MON W/ THE NXT SYSTEM THEREAFTER PROGGED TO APPROACH THE REGION LATE IN THE PERIOD. GENERALLY XPCTG MORE DAMP AND UNSETTLED WX THRU THE XTND PERIOD W/ A WX SYSTEM ABOUT EVERY 36-48 HRS OR SO... GENERALLY FOLLOWED GMOS W/ THE USUAL MINOR ADJUSTMENTS. && .AVIATION /07Z WEDNESDAY THROUGH SUNDAY/... NEAR TERM: PATCHY FOG MAY RESULT IN VSBY RESTRICTIONS EARLY THIS MORNING WITH SOME LCL IFR/MFR PSBL. KBHB WILL SEE LIFR/IFR IN FOG THROUGH ABOUT 13Z TODAY. OTHERWISE VFR WILL PREVAIL ALL TERMINALS FOR MUCH OF THE DAY. SCT TSTMS ARE PSBL MNLY KCAR/KPQI/KHUL AFT 18Z. CONDITIONS WILL DETERIORATE TONIGHT AS LOW CLOUDS/FOG/RAIN IS EXPECTED TO AFFECT THE TERMINALS ESP KBGR/KBHB. SHORT TERM: XPCT IFR/MVFR ERLY THU TO GIVE WAY TO VFR LATER THU INTO THU NGT THO LIKELY MANY SITES WILL SEE SOME LATE NGT FOG/STRATUS LATER THU NGT W/ PLENTY OF LOW-LVL MOISTURE REMAINING IN PLACE ACROSS THE REGION. GENERALLY VFR CONDS ON FRI WILL DETERIORATE TO IFR/MVFR LATER FRI INTO FRI NGT W/ THE NXT SYSTEM AND CONT INTO SAT AM. ANOTHER ROUND OF VFR XPCTD LATER SAT INTO SAT INTO SUN THO ONCE AGAIN CAN NOT RULE OUT LATE NGT/ERLY AM FOG/STRATUS... && .MARINE... NEAR TERM: NO HEADLINES EXPECTED THROUGH TNGT. AREAS OF FOG WILL REDUCE VSBYS THROUGH THE PERIOD. SHORT TERM: WNAWAVE GUIDANCE CONTS TO APPEAR A LITTLE TOO PESSIMISTIC W/ WAVE HGTS AND HAVE LOWERED SEAS A FT OR TWO. THIS KEEPS SEAS JUST BLO SCA HEADLINES THRU THE SHORT TERM PERIOD... && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...DUDA SHORT TERM...KHW LONG TERM...KHW AVIATION...DUDA MARINE...DUDA/KHW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 425 AM EDT WED JUL 29 2009 MEZ001>006-010-011-015>017-029>032-300830- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 425 AM EDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. LOW PRESSURE WILL TRACK TOWARD THE REGION TODAY AND TONIGHT. THERE IS STILL SOME UNCERTAINTY REGARDING THE EXACT TRACK OF THE LOW...BUT THERE IS THE POTENTIAL FOR SOME AREAS TO RECEIVE IN EXCESS OF ONE INCH OF RAIN FROM LATE TONIGHT INTO THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-300830- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 425 AM EDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DUDA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 207 PM EDT WED JUL 29 2009 MEZ001-003-004-292115- NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA... FORT KENT...FRENCHVILLE...BAKER LAKE...BILLY-JACK DEPOT... BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM... MOUNT KATAHDIN 207 PM EDT WED JUL 29 2009 ...STRONG THUNDERSTORMS DEVELOPING OVER NORTHWEST MAINE... THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...HEAVY DOWNPOURS AND GUSTY WINDS HAVE BEGUN TO DEVELOP OVER NORTHWEST MAINE. THESE STORMS WILL BECOME MORE NUMEROUS OVER THE NEXT FEW HOURS AND BEGIN TO MOVE NORTHEAST. ANYONE OUTDOORS SHOULD MOVE TO A SAFE LOCATION IF THESE STORMS APPROACH YOUR AREA. SAFEST LOCATIONS DURING THUNDERSTORMS ARE A SUBSTANTIAL BUILDING OR A A METAL ENCLOSED VEHICLE. LULOFS
The Caribou radar (KCBW), 155 km away, was scanning. The volume nearest the first event began at 18:33 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Training thunderstorms with rainfall rates of 1.0 to 2.0 inches per hour created flash flooding. Total event rainfall ranged up to 3.5 to 4.5 inches. Flash flooding was reported on the Seven Island Road...with water covering the road.
Training thunderstorms with rainfall rates of 1.0 to 2.0 inches per hour created flash flooding. Total event rainfall ranged up to 3.5 to 4.5 inches. Flash flooding was reported on the Churchill Dam Road...with water covering the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186830, 186840, 186843.